New Mexico, 2021

Flash Flood and Dust Storm in New Mexico, July 11, 2021

July 11, 2021 · NWS EPZ · 22 events in 5 counties and zones

A weak back door front pushed in from the east as a strong upper low moved into the Upper Midwest. Good shear and instability across southern New Mexico allowed numerous storms to become severe with wind gusts over 80 mph and hail up to golf ball size.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak back door front pushed in from the east as a strong upper low moved into the Upper Midwest. Good shear and instability across southern New Mexico allowed numerous storms to become severe with wind gusts over 80 mph and hail up to golf ball size. In addition, a nighttime haboob caused a multi-car accident along Interstate 10 east of Lordsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 1:48 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 11, 1:48 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
248 PM MDT Sun Jul 11 2021

.SYNOPSIS...
A disturbance aloft will move north to south across the area this
afternoon and evening, bringing a chance of strong to severe
storms to the Borderland. High pressure will shift westward over
California through Thursday night. Moisture at the surface and
northerly flow aloft will continue to help form thunderstorms,
especially along and west of the Continental Divide. A trough will
swing across the area on Thursday, influencing an increase of
thunderstorms chances heading into Friday and through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
By around 00Z, a convective complex of sorts seems to emerge, fueled
by the perturbation in the northerly flow moving north to south
across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and
instability (~500-1000j/kg of ML CAPE) should be enough to semi-
organize this complex, with strong gusty winds and heavy rain the
primary threats, including the El Paso and Las Cruces metro,
somewhere between 6 and 10 PM. Much of the activity should move
through by ~06Z, in cohorts with the disturbance ejecting into N
Mexico. A few lingering showers and storms will be possible,
especially near the International Border, but the severe weather
threat will likely be over, or shortly thereafter.

Through Monday at 6PM, much in the way of convective activity will
cease, with area mtns, especially the Gila, favored. Could see a few
stray storms across the CWA however, mainly across any elevated
terrain and west of the Continental Divide. Although moisture and
instability will be modest to decent, especially east, a bit of a
warm noise at ~700 mb may be partially to blame for lack of
convection. That and maybe the atmosphere being overworked from
Sunday. Temps will be in the mid 90s across the area and winds 10 to
20 mph outside of convection on Monday.

&&

.LONG TERM...Tuesday through Sunday
The period starts out relatively quiet on Tuesday, as drier air
aloft begins to filter in from the east/northeast. The Gila and
Sacramento Mountains could see an isolated shower or storm due to
orographic enhancements. Outside of the mountainous regions, dry
air aloft will suppress and inhibit the formation of storms.

An upper level high centered over southern Nevada will drift
toward the southwest over California on Tuesday. The dome of high
pressure will meander and gradually weaken over California
through at least Thursday night and into Friday. Westward movement
of the high pressure will allow for moisture from the Gulf of
Mexico to flow back into the area beginning Wednesday. As
mentioned earlier, when the high pressure moves over California,
this results in persistent northerly flow aloft over the CWA.
Northerly flow aloft and a decent surge of moisture will increase
rain chances on Wednesday. Storms will be more favorable to the
west than the east, perhaps along and west of the Continental
Divide.

Models continue to show an upper level trough racing across the
Northern Great Plains on Thursday. The trough axis will be the
focus as it swings through the area. This should help increase
shower and thunderstorm coverage across the CWA. As the trough
axis continues moving eastward on Friday, models are hinting at a
piece of energy cutting off from the main trough axis. The
uncertainty is where exactly this piece of energy sets up. Where
it sets up could make a big difference in thunderstorm chances and
coverage. For now, the POP grids for Friday-Sunday show isolated
to scattered chances areawide based on that uncertainty explained
above. Temperatures throughout the long term period will be right
at to slightly below normal for this time of year.

&&

.AVIATION...18Z TAF CYCLE
SKC to SCT080 most locations currently at 18Z. TSRA developing 19
to 21Z over area mtns, then VCTS lowlands and terminals AOB 21 to
00Z. TEMPO VRB25G40KT 3SM TSRA BKN040CB added at all TAF sites
generally from 23 to 03-04Z as confidence in impacts is at least
moderate for most sites. +RA, lowering VIS, and strong gusty winds
the main threats as this activity moves into the terminals and
lowlands. Cannot rule out some BLDU as well. Most SHRA and TSRA
diminishes after 06Z.

&&

.FIRE WEATHER...
Relatively moist conditions will continue across the area with min
RHs 20 to 30% lowlands and 30 to 50% mountains through the end of
next week. Expect daily thunderstorm activity to be confined mostly
to area mountains and west of the Continental Divide through mid
next week, with an uptick in activity most locations possible late
next week and into next weekend. Winds expected to remain light
outside of convection, but high mixing heights will foster a mix of
Good to Very Good ventilation most areas (locally Poor to Fair where
convection sets up). Threats with thunderstorms this upcoming
work week will be heavy rain and to a lesser extent gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  93  74  95 /  50  20  20   0
Sierra Blanca           68  88  65  88 /  30  10   0   0
Las Cruces              65  91  70  93 /  60  20  30   0
Alamogordo              63  91  67  92 /  60  20  30   0
Cloudcroft              48  69  50  69 /  60  30  20  20
Truth or Consequences   66  90  69  91 /  50  40  50  30
Silver City             60  86  63  85 /  50  50  50  50
Deming                  65  93  69  94 /  50  20  30  20
Lordsburg               68  95  70  93 /  40  30  40  30
West El Paso Metro      71  94  74  96 /  60  20  20   0
Dell City               66  91  67  93 /  40   0   0   0
Fort Hancock            73  94  71  95 /  30  10   0   0
Loma Linda              65  87  67  87 /  40  10   0   0
Fabens                  73  95  73  95 /  40  10   0   0
Santa Teresa            68  92  71  93 /  60  20  20   0
White Sands HQ          66  90  72  92 /  60  20  30   0
Jornada Range           63  89  69  91 /  70  20  30   0
Hatch                   65  92  69  93 /  70  20  30  20
Columbus                67  91  72  93 /  50  20  20   0
Orogrande               65  91  69  92 /  50  20  20   0
Mayhill                 54  78  55  77 /  60  30  20  20
Mescalero               56  79  55  79 /  60  30  30  20
Timberon                53  77  54  77 /  60  30  20  10
Winston                 56  86  58  84 /  60  50  50  50
Hillsboro               62  88  66  88 /  50  40  50  30
Spaceport               64  89  67  90 /  60  30  30  20
Lake Roberts            54  87  58  85 /  50  50  60  50
Hurley                  61  88  63  88 /  50  40  50  30
Cliff                   63  94  61  94 /  40  50  50  50
Mule Creek              57  89  64  89 /  40  50  50  60
Faywood                 63  87  66  87 /  40  40  50  30
Animas                  69  94  69  93 /  50  30  30  30
Hachita                 66  92  68  93 /  50  20  30  20
Antelope Wells          67  93  69  93 /  50  20  30  20
Cloverdale              65  90  66  88 /  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35 DeLizio/01-Fausett/38-Rogers
Hazardous weather outlook, Jul 11, 9:35 AM MST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1035 AM MDT Sun Jul 11 2021

NMZ401>417-TXZ418>424-121645-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1035 AM MDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Severe thunderstorms are expected across the region come midday to
early afternoon across the mountains and drifting into the
lowlands into the evening and early overnight. Damaging winds and
large hail will be the primary concerns, in addition to potential
areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Typical monsoon thunderstorms expected through mid next week,
focusing on the mountains and west of the continental divide with
isolated chances across the rest of the lowlands. Isolated
instances of heavy rain and gusty winds possible. There may be an
uptick in the convective coverage the latter half of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...
Trained spotters are encouraged to submit reports of severe
weather and flooding if it occurs.

JD

In the hours before

Special weather statement, Jul 11, 2:48 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
348 PM MDT Sun Jul 11 2021

NMZ414>416-112215-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
348 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Mescalero, moving south at 25 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Lake Mescalero and Apache Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mescalero, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3319 10536 3315 10570 3330 10573 3330 10549
TIME...MOT...LOC 2148Z 342DEG 22KT 3328 10565

GRZYWACZ
Special weather statement, Jul 11, 2:57 PM MST, 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT Sun Jul 11 2021

NMZ401-402-112230-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
357 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Buckhorn, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buckhorn, Gila, Mogollon Box Campground and Portions of the Gila
Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern New Mexico.

LAT...LON 3303 10882 3321 10871 3321 10854 3320 10847
      3297 10845
TIME...MOT...LOC 2156Z 014DEG 19KT 3317 10855

GRZYWACZ
Special weather statement, Jul 11, 3:45 PM MST, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
445 PM MDT Sun Jul 11 2021

NMZ402-408-409-112315-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
445 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Winston, moving south at 35 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Winston, San Miguel, Chloride, Hermosa and Chise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3320 10742 3311 10772 3345 10782 3348 10763
TIME...MOT...LOC 2245Z 338DEG 29KT 3342 10769

GRZYWACZ

The radar

The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail, 1 flash flood, 1 dust storm. Local standard time, as filed.

Hail, Otero

When
July 11, 3:55 PM MST
Where
Otero County, 4.84 mi S of Cloudcroft
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.900, -105.730

Golf ball size hail.

Hail, Otero

When
July 11, 4:35 PM MST
Where
Otero County, 0.69 mi N of (Alm)wh Sands/Alamag
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.840, -105.980

Torrential rain and gusty winds also reported.

Hail, Otero

When
July 11, 4:39 PM MST
Where
Otero County, (Alm)wh Sands/Alamag
Measured
1.75 in hail
Reported by
Public
Coordinates
32.830, -105.980

Golf ball hail covering ground.

Hail, Otero

When
July 11, 4:41 PM MST
Where
Otero County, 2.99 mi ENE of Valmont
Measured
1.75 in hail
Reported by
Public
Coordinates
32.760, -105.930

Thunderstorm Wind, Otero

When
July 11, 5:00 PM MST
Where
Otero County, 7.56 mi W of Tularosa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.060, -106.150

Mesonet station on White Sands Missile Range.

Thunderstorm Wind, Sierra

When
July 11, 5:00 PM MST
Where
Sierra County, 37.98 mi ENE of Aleman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.120, -106.360

Salt Creek mesonet site on White Sands Missile Range.

Thunderstorm Wind, Dona Ana

When
July 11, 5:15 PM MST
Where
Dona Ana County, 23.22 mi NNE of Organ Waids Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.800, -106.500

Mesonet station on White Sands Missile Range.

Thunderstorm Wind, Dona Ana

When
July 11, 5:45 PM MST
Where
Dona Ana County, 6.22 mi N of White Sands
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
32.470, -106.500

Emre Mesonet site on White Sands Missile Range.

Thunderstorm Wind, Otero

When
July 11, 5:50 PM MST
Where
Otero County, 15.92 mi WNW of Orogrande
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.440, -106.340

Mesonet station LC-35 North on White Sands Missile Range.

Thunderstorm Wind, Dona Ana

When
July 11, 5:50 PM MST
Where
Dona Ana County, 1.88 mi ENE of Organ
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.430, -106.570

San Augustin Pass Mesonet station.

Thunderstorm Wind, Dona Ana

When
July 11, 6:15 PM MST
Where
Dona Ana County, 4.15 mi S of Organ
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.360, -106.600

Marble sized hail also occurred along with 1.65 inches of rain within 15 minutes.

Thunderstorm Wind, Dona Ana

When
July 11, 6:15 PM MST
Where
Dona Ana County, 4.31 mi ENE of Dona Ana
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
32.400, -106.760

Twin Peaks Mesonet site in northeast Las Cruces.

Thunderstorm Wind, Dona Ana

When
July 11, 6:20 PM MST
Where
Dona Ana County, 4.02 mi NE of (Lru)las Cruces Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.360, -106.720

Las Cruces Mesonet site.

Thunderstorm Wind, Dona Ana

When
July 11, 6:26 PM MST
Where
Dona Ana County, 4.02 mi NE of (Lru)las Cruces Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.360, -106.720

Las Cruces Mesonet site.

Thunderstorm Wind, Dona Ana

When
July 11, 6:26 PM MST
Where
Dona Ana County, 6.69 mi SW of White Sands
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -106.590

Dripping Springs Raws site.

Thunderstorm Wind, Dona Ana

When
July 11, 6:30 PM MST
Where
Dona Ana County, 0.69 mi N of Mesilla Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.280, -106.750

Several large trees blown down on NMSU campus.

Thunderstorm Wind, Dona Ana

When
July 11, 6:30 PM MST
Where
Dona Ana County, 0.69 mi S of (Lru)las Cruces Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.310, -106.770

Mping report. Trees uprooted or snapped. A roof was also blown off.

Flash Flood, Dona Ana

When
July 11, 6:45 PM MST
Where
Dona Ana County, 4.19 mi N of White Sands to 6.51 mi N of White Sands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.440, -106.510

US70 was closed due to flooding between mile markers 167-171.

Thunderstorm Wind, Dona Ana

When
July 11, 7:00 PM MST
Where
Dona Ana County, 3.52 mi E of Strauss
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer
Coordinates
31.870, -106.640

Measured at National Weather Service Office.

Dust Storm, Southwest Desert/Lower Gila River Valley

When
July 11, 8:30 PM MST to 9:00 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Injuries
0 direct, 2 indirect
Reported by
Department of Highways
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Two accidents reported near mile marker 35 on Interstate 10 westbound caused by dust storm. Numerous vehicles involved including a semi. Interstate was closed for 4 to 5 hours following accident.

Thunderstorm Wind, Hidalgo

When
July 11, 9:15 PM MST
Where
Hidalgo County, 1.75 mi W of Mondel
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.250, -108.930

Mile post 7 Mesonet site on Interstate 10.

Thunderstorm Wind, Hidalgo

When
July 11, 9:20 PM MST
Where
Hidalgo County, 4.48 mi NE of Rodeo
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -109.020

Chiricahua Desert Museum Mesonet site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972319, 972325, 972327, 972330, 972336, 972337, 972339, 972374, 972340, 972345, 972347, 972349, 972350, 972353, 972358, 972333, 972365, 972318, 972371, 972394, 972366, 972368.